Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 17, 2013, 4:07 AM PDT for Grant County, Lincoln County, Washington. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 4:07 AM PDT (11:07 UTC)
- Expired
- Jul 17, 2013, 4:45 AM PDT
- In force
- 38 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Grant County, WA, Lincoln County, WA
The radar
The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 11.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS56 KOTX 171107 SVROTX WAC025-043-171145- /O.NEW.KOTX.SV.W.0002.130717T1107Z-130717T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 407 AM PDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON... WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON... * UNTIL 445 AM PDT * AT 400 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KRUPP...OR 25 MILES NORTHEAST OF MOSES LAKE...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALMIRA AND GOVAN PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4785 11907 4768 11862 4737 11900 4740 11911 TIME...MOT...LOC 1107Z 216DEG 23KT 4747 11896 $$ VAN HORN
4 follow-up statements
549 WWUS56 KOTX 171114 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 414 AM PDT WED JUL 17 2013 WAC025-043-171145- /O.CON.KOTX.SV.W.0002.000000T0000Z-130717T1145Z/ LINCOLN WA-GRANT WA- 414 AM PDT WED JUL 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM PDT FOR NORTHEASTERN GRANT AND WEST CENTRAL LINCOLN COUNTIES... AT 405 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF ALMIRA...OR 28 MILES NORTHEAST OF MOSES LAKE...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4743 11899 4744 11907 4785 11907 4770 11867 TIME...MOT...LOC 1114Z 216DEG 23KT 4751 11892 $$ SB
289
WWUS56 KOTX 171125
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
425 AM PDT WED JUL 17 2013
WAC025-043-171145-
/O.CON.KOTX.SV.W.0002.000000T0000Z-130717T1145Z/
LINCOLN WA-GRANT WA-
425 AM PDT WED JUL 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM PDT
FOR NORTHEASTERN GRANT AND WEST CENTRAL LINCOLN COUNTIES...
AT 417 AM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 13 MILES SOUTH OF ALMIRA...OR 33 MILES
NORTHEAST OF EPHRATA...MOVING NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4753 11889 4754 11897 4769 11907 4785 11907
4770 11867
TIME...MOT...LOC 1125Z 216DEG 23KT 4757 11886
$$
SB649 WWUS56 KOTX 171137 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 437 AM PDT WED JUL 17 2013 WAC025-171147- /O.CAN.KOTX.SV.W.0002.000000T0000Z-130717T1145Z/ GRANT WA- 437 AM PDT WED JUL 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS CANCELLED... LAT...LON 4764 11888 4766 11896 4781 11896 4772 11871 TIME...MOT...LOC 1137Z 216DEG 23KT 4763 11879 $$ WAC043-171145- /O.CON.KOTX.SV.W.0002.000000T0000Z-130717T1145Z/ LINCOLN WA- 437 AM PDT WED JUL 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM PDT FOR WEST CENTRAL LINCOLN COUNTY... AT 430 AM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF ALMIRA...OR 38 MILES NORTHEAST OF EPHRATA...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4764 11888 4766 11896 4781 11896 4772 11871 TIME...MOT...LOC 1137Z 216DEG 23KT 4763 11879 $$ SB
409 WWUS56 KOTX 171141 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 441 AM PDT WED JUL 17 2013 WAC043-171151- /O.EXP.KOTX.SV.W.0002.000000T0000Z-130717T1145Z/ LINCOLN WA- 441 AM PDT WED JUL 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN COUNTY WILL EXPIRE AT 445 AM PDT... HAIL TO SIZE OF DIMES...BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH...AND INTENSE LIGHTNING WILL REMAIN POSSIBLE WITH THIS STORM. LAT...LON 4764 11888 4766 11896 4781 11896 4772 11871 TIME...MOT...LOC 1141Z 216DEG 23KT 4765 11877 $$ SB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:49 AM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 17, 2:49 AM PDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
249 AM PDT Wed Jul 17 2013
.SYNOPSIS...
Rounds of showers and thunderstorms are expected this morning over
much of north Idaho and eastern Washington. Cloud to ground
lightning will raise the concern for new wildfires, especially in
areas where brush, grasses, and light timber are dry enough to
burn. The weather Thursday through the weekend will be dry and
warmer than normal. Saturday will likely be the hottest day of the
week with high temperatures well into the 90s with some spots near
100 degrees.
&&
.DISCUSSION...
Today and tonight: A negatively tilted shortwave trof will
slowly lift through the region this morning and early afternoon
continuing to bring widely scattered thunderstorms to a majority
of the region. A majority of the region will quickly dry out
Wednesday afternoon however the exception will be across the
northern mountains where lingering instability and moisture will
combine with afternoon heating bringing the potential for a few
strong thunderstorms before early evening.
Models have initialized the approaching shortwave trof well which
as of 2AM is crossing into southern Oregon. There is strong
agreement that an elevated axis of instability with 700-500mb
theta-e lapse rates on the order of -2 to 6 K/KM and specific
humidity values near 4g/kg extending from southern ID N/NW into
Ern WA will remain in place until the trof axis passes through.
The forecast movement of the trof axis has slowed down
considerably from model runs 24 hours ago which has led to a
delayed removal of thunderstorm mention. The current timing places
the trof axis over southern WA near 15z...along highway 2 roughly
18z...and into the northern mountains 21z and clearing conditions
can be expected once the trof axis passes through.
Given the slower timing, there is now an increased risk for
isolated thunderstorms across the northern mountains between
21-00z. The strength of these storms will highly depend on the
amount of warming that can be achieved in this period and how
quick drier dewpoints can punch northward. NAM is the wettest
regarding boundary layer moisture but does not appear out of the
question based on recent trends where precipitation is falling. I
do believe it is holding on to too much boundary layer moisture
south into the upper basin and Spokane-CDA which, based on its
forecast soundings could also experience strong thunderstorm
activity in the afternoon. We did not bite off on this now based
on strong subsidence and a dry slot the NAM/GFS does show moving
into the region behind this morning's wave. Nonetheless, the
potential for strong to locally severe storms does exist across
the northern mountains Wednesday afternoon with large hail,
damaging winds, and heavy downpours as the main threats. /sb
Thursday through Saturday: A flat upper level ridge will
retrograde into the western U.S. Thursday through Saturday. During
this period a large polar vortex over eastern Canada will migrate
southeastward and bring an end to the recent heat wave over the
eastern seaboard. Thursday, Friday and Saturday will certainly
feature above average temperatures for the Inland Northwest, but
does not appear to be anything out of the ordinary. Saturday
should be the hottest day as the low amplitude ridge axis becomes
centered over eastern Washington and north Idaho. 850mb
temperatures from the ECMWF and GFS support afternoon high
temperatures in the mid 90s to near 100 on Saturday for most
elevations below 3000 feet, and that is what we have in our
forecast. This is a couple degrees above MOS guidance (GFS, ECMWF
and GFS ensemble MOS) which is a little concerning. Verification
stats over the last 30 days suggests that our forecast has had a
warm bias. I can recall several hot ridges advertised by the GFS
that have not panned out to be as hot as the model advertised.
Sunday through Tuesday: There are considerable model differences
from Sunday onward next week. The medium range models have really
struggled to handle the retrograding high over the western U.S.
and the split flow pattern over the eastern Pacific/Gulf of
Alaska. The 00z ECMWF has come into better agreement with the
other models that the flow will be relatively flat early next
week. Not surprisingly, the GFS is the warmest model. It has been
most of the summer, to a fault at times. I like the idea of a
gradual cooling trend Sunday through Tuesday. I would anticipate
the falling heights over the Gulf of Alaska and northern B.C. will
send weak shortwaves into the Pacific Northwest. These waves
should push a bit of modified marine air through the Cascade gaps.
Precipitation chances in this pattern should be pretty low. There
will be enough mid-level westerly flow to cut off monsoonal
moisture. /GKoch
&&
.AVIATION...
06Z TAFS: A strong weather disturbance combined with mid level
instability will trigger thunderstorms over Central and Eastern
Washington and North Idaho tonight through Wednesday morning.
Lightning activity is expected to increase between 06z-10z primarily
from KMWH eastward and then increase in the Cascades including KEAT
around 10-12z. Thunderstorms are expected to lift north of the TAF
sites after 15-17z Wednesday as the system moves north of the area
and drier air moves in from the southwest. Gusty outflow winds and
possible small hail are expected with these storms. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 88 60 89 61 92 63 / 60 0 0 0 0 0
Coeur d'Alene 86 57 88 57 91 59 / 70 10 0 0 0 0
Pullman 86 52 88 51 92 56 / 30 0 0 0 0 0
Lewiston 96 64 96 63 99 65 / 20 0 0 0 0 0
Colville 85 55 92 55 95 57 / 80 10 0 0 0 0
Sandpoint 82 52 87 51 91 53 / 80 10 0 0 0 0
Kellogg 85 56 87 55 90 58 / 80 10 0 0 0 0
Moses Lake 94 61 94 60 97 63 / 40 0 0 0 0 0
Wenatchee 93 65 93 65 97 67 / 70 0 0 0 0 0
Omak 88 61 94 61 97 63 / 70 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 2 PM PDT this afternoon for East
Washington Northeast (Zone 686)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684).
Red Flag Warning until 11 AM PDT this morning for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northern Columbia Basin (Zone 673)-East
Washington Palouse and Spokane Area (Zone 674)-East
Washington South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Jul 16, 5:14 AM PDT, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 514 AM PDT TUE JUL 16 2013 IDZ001>004-026-027-WAZ037-038-171215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 514 AM PDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT THE REGION TUESDAY EVENING THROUGH WEDNESDAY MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PUT DOWN NUMEROUS LIGHTNING STRIKES... SMALL HAIL AND GUSTY OUTFLOW WINDS. CURED...LOW ELEVATION FUELS MAY BE SUSCEPTIBLE TO NEW WILDLAND FIRE STARTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OF NORTHEASTERN WASHINGTON AND NORTH IDAHO WEDNESDAY AFTERNOON. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...HAIL...AND GUSTY WINDS. WAZ031>036-041>044-171215- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 514 AM PDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHEAST WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES TUESDAY AFTERNOON WILL INCREASE THE RISK FOR RAPIDLY SPREADING WILDLAND FIRES THROUGH CURED GRASSES AND SAGEBRUSH ACROSS THE WEST PLAINS AND COLUMBIA BASIN. THIS EVENING AND TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PUT DOWN NUMEROUS LIGHTNING STRIKES...SMALL HAIL...AND GUSTY WINDS INCREASING THE RISK OF NEW WILDLAND FIRE STARTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN CASCADES WEDNESDAY AFTERNOON. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...HAIL...AND GUSTY WINDS.
In the hours before
Special weather statement, Jul 17, 4:00 AM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 400 AM PDT WED JUL 17 2013 WAZ035-171145- LINCOLN WA-GRANT WA- 400 AM PDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON UNTIL 445 AM PDT AT 356 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WILSON CREEK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... ALMIRA... GOVAN... LAT...LON 4782 11900 4770 11858 4738 11903 4742 11915 TIME...MOT...LOC 1059Z 213DEG 31KT 4746 11902 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:00 AM PDT | Special Weather Statement | OTX | Lincoln | 45 min |
| Jul 17, 4:48 AM PDT | Special Weather Statement | OTX | Lincoln | 57 min |
| Jul 17, 4:59 AM PDT | Severe Thunderstorm Warning | OTX | Ferry, Lincoln | 46 min |
| Jul 17, 5:47 AM PDT | Special Weather Statement | OTX | Ferry | 43 min |
| Jul 17, 6:02 AM PDT | Special Weather Statement | OTX | Ferry | 43 min |
| Jul 17, 6:05 AM PDT | Special Weather Statement | OTX | Grant | 40 min |
| Jul 17, 6:07 AM PDT | Special Weather Statement | OTX | Douglas | 38 min |
| Jul 17, 6:45 AM PDT | Flash Flood Warning | OTX | Ferry | 90 min |
| Jul 17, 6:50 AM PDT | Special Weather Statement | OTX | Douglas | 40 min |
| Jul 17, 6:53 AM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 52 min |
| Jul 17, 7:41 AM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant, Okanogan | 49 min |
| Jul 17, 8:23 AM PDT | Special Weather Statement | OTX | Ferry | 52 min |
| Jul 17, 10:38 AM PDT | Special Weather Statement | OTX | Ferry | 22 min |
| Jul 17, 11:05 AM PDT | Special Weather Statement | OTX | 10 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.